DEPARTMENTS: ASK THE EXPERTS: Your Questions Answered
Q I had chemotherapy recently and now am having trouble concentrating and remembering things. A friend told me I might have “chemo brain.” What is this? What can I do for it?
Dr. Susan M. Chang responds:
A “Chemo brain” was first reported in the 1980s and referred to the cognitive impairment following chemotherapy experienced by some breast-cancer patients. These women described symptoms of confusion, mental fogginess, and forgetfulness. They also said they had a decreased attention span and trouble concentrating after chemotherapy.
This problem is real but may need a new name to better reflect the issues people face when they undergo cancer treatment. Now experts are recommending that the condition be called “cancer and cancer therapy-associated cognitive change” because there are several factors that can contribute to it. It's possible that chemotherapy affects how your brain functions, but people receiving cancer treatment who don't undergo chemotherapy can also experience “chemo brain” symptoms. One possibility is that the hormonal changes that occur with hormonal cancer therapy can cause these symptoms. Another probable culprit is that the fatigue from the treatments can make you less able to concentrate or multitask. Feeling depressed about your cancer can also affect your ability to focus.
You should let your doctor know that you are experiencing these symptoms. Treatment will mostly depend on ruling out things like depression or lack of sleep that can affect the way you think.
Do you have a question to ask the experts?
Send it to email@example.com